The use of antiretrovirals (ARVs) in combination for treating patients with HIV has greatly ameliorated morbidity and mortality by reducing viral load to undetectable levels and boosting the body’s immunity. However serious adverse reactions causing long- or short-term effects have been associated with ARV treatment. These reactions have caused major concerns internationally, potentially threatening patient adherence to long-term treatment. The duration of treatment of patients infected with HIV; co-morbid conditions, such as tuberculosis (TB) and malaria; and the complications due to HIV infection or AIDS make it difficult to determine the exact cause of the adverse events (AEs) experienced by patients taking ARV medicines. The prevalence of co-morbid conditions differs across socioeconomic groups and geographical regions, which may contribute to differences in ARV toxicity profiles. Hence, it is recommended that national HIV treatment programs establish population-level ARV toxicity profiles for their countries. Therefore, with increased survival of patients and the long-term duration of antiretroviral treatment (ART), it is important for national pharmacovigilance centers to monitor the immediate and long-term effects of these ARVs on the population. A simple, practical, and cost-effective method for evaluating the safety of drugs approved for human use is the spontaneous reporting of AEs to a pharmacovigilance center. This method is helpful for identifying serious and rare medicine-associated AEs. The evaluation of these AEs informs regulatory decisions on improving the safety of medicines in the country and globally. The objective of the Analysis of Namibia Therapeutics Information and Pharmacovigilance Centre’s Data was to identify drug safety concerns associated with the use of antiretroviral medicines in Namibia’s HIV treatment program, by analyzing pharmacovigilance data generated from spontaneous reports of suspected adverse events (AEs).
- Therapeutics Information and Pharmacovigilance Centre’s Analysis of Spontaneous Adverse Events due to Antiretroviral and Other Medicines — View | Download